Alert archive / Ohio / Tornado Warnings in 1998
Tornado Warning 20, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 31, 1998, 2:16 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 2:16 PM EDT (18:16 UTC)
- Expired
- May 31, 1998, 3:05 PM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Defiance County, OH, Paulding County, OH
The radar
The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:16 PM EDT | Hail 1 | Hicksville, OH | |
| May 31, 2:29 PM EDT | Hail 1.75 | Hicksville, OH | |
| May 31, 2:34 PM EDT | Thunderstorm Wind 60 | Hicksville, OH | |
| May 31, 2:46 PM EDT | Hail 0.75 | Defiance, OH | |
| May 31, 3:09 PM EDT | Thunderstorm Wind 70 | Hicksville, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 311816 RRA TORFWA OHC039-125-311905- BULLETIN- EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 116 PM EST SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... DEFIANCE COUNTY IN NORTHWESTERN OHIO NORTHERN PAULDING COUNTY IN NORTHWESTERN OHIO * UNTIL 305 PM EDT (205 PM EST) * AT 214 PM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A POSSIBLE TORNADO 9 MILES NORTHWEST OF ANTWERP MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... DEFIANCE NEY ANTWERP HICKSVILLE MARK CENTER THIS IS A DANGEROUS STORM! ACT QUICKLY. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. JAH/TL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 31, 11:14 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 31, 11:14 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1014 AM EST SUN MAY 31 1998 THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE THROUGH EARLY AFTERNOON. 1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN ZONES CLIMB AJNY HIGHER THAN 85. .IWX...NONE. TAL
In the hours before
Special weather statement, May 31, 8:20 AM EDT, 5 hours 56 minutes before
MIZ077>081-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 720 AM EST SUN MAY 31 1998 ...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED... THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE. THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA. OHARA
Special weather statement, May 31, 8:20 AM EDT, 5 hours 56 minutes before
MIZ077>081-311400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 720 AM EST SUN MAY 31 1998 ...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED... THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE. THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA. OHARA
Special weather statement, May 31, 1:41 PM EDT, 35 minutes before
INZ006>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1241 PM EST SUN MAY 31 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EST/700 PM EDT FOR A LARGE PART OF NORTHERN AND NORTHEASTERN INDIANA AND NORTHWEST OHIO... SOME COUNTIES INCLUDED IN THIS WATCH INCLUDE THE FOLLOWING: IN INDIANA...STARKE...PULASKI...WHITE...MARSHALL...FULTON...CASS... KOSCIUSKO...MIAMI...WABASH...LAGRANGE...NOBLE...WHITLEY...HUNTINGTON ...GRANT...STEUBEN...DEKALB...ALLEN...WELLS...ADAMS...BLACKFORD... AND JAY. IN OHIO...WILLIAMS...HENRY...DEFIANCE...HENRY...PAULDING...PUTNAM ...VAN WERT AND ALLEN. LARGE HAIL...DAMAGING WIND ARE POSSIBLE FOR THE REST OF THIS AFTERNOON IN AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING SO BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 46 min |
| May 31, 1:59 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry | 46 min |
| May 31, 2:45 PM EDT | Tornado Warning | IWX | Henry | 50 min |
| May 31, 2:51 PM EDT | Tornado Warning | IWX | Putnam | 64 min |
| May 31, 3:40 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Van Wert | 45 min |
Nearby
Tornado Warnings in Ohio, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.